December 10, 2020

MHRA guidance on managing allergic reactions following COVID-19 vaccination with mRNA vaccine BNT162b2

Chief Executive of the UK's Medicines and Healthcare products Regulatory Agency (MHRA) Dr June Raine has released a statement on the guidance to vaccination centres on managing allergic reactions following coronavirus disease 2019 (COVID-19) vaccination with the mRNA vaccine BNT162b2.

The statement noted that an updated guidance to COVID-19 vaccination centres about the management of anaphylaxis has been issued, following two reports of anaphylaxis and one report of a possible allergic reaction following immunisation. 

Dr Raine noted that an Expert Group of the Commission on Human Medicines’ (CHM), attended by experts in Allergy and Clinical Immunology, has been convened on December 9 to robustly review these reports to consider any possible mitigation on the rare risk of anaphylaxis, adding that “anaphylaxis is a known, although very rare, side effect with any vaccine. Most people will not get anaphylaxis and the benefits in protecting people against COVID-19 outweigh the risks.”

According to the updated advice, any person with a history of immediate-onset anaphylaxis to a vaccine, medicine or food should not receive the BNT162b2 vaccine. Further, a second dose of the vaccine should not be given to those who have experienced anaphylaxis to the first dose of vaccination.

“A protocol for the management of anaphylaxis and an anaphylaxis pack must always be available whenever the [BNT162b2] vaccine is given. Immediate treatment should include early treatment with 0.5 mg intramuscular adrenaline (0.5ml of 1:1000 or 1mg/ml adrenaline), with an early call for help and further IM adrenaline every 5 minutes,” stated the updated advice. 

“This guidance confirms the precautionary advice to healthcare professionals which we issued [December 8] evening,” said Dr Raine. 

“Anyone due to receive their vaccine should continue with their appointment and discuss any questions or medical history of serious allergies with the healthcare professional prior to getting the jab,” Dr Raine added. 

SOURCE: Medicines and Healthcare Products Regulatory Agency